Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Austin/San Antonio, TX

April 12, 20194 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 12, 2019, 3:08 PM CDT for 4 counties in Texas. It took effect at Apr 13, 2019, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 3:08 PM CDT (20:08 UTC)
In effect from
Apr 13, 2019, 12:00 PM CDT
Expired
Apr 13, 2019, 8:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Frio County, TX, Maverick County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS84 KEWX 122008
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
308 PM CDT Fri Apr 12 2019

...A DRY COLD FRONT WILL BRING CRITICAL FIRE WEATHER CONDITIONS
TO THE RIO GRANDE PLAINS SATURDAY...

.A storm system will move through Texas Saturday, bringing a
mostly dry cold front along with it without much rainfall over 
the Rio Grande Plains. Northwest winds behind the front will lower
humidities into the teens while gusting up to 35 mph at times. 
These breezy and dry conditions will result in favorable 
conditions for the spread of fires.

TXZ217>219-228-131300-
/O.UPG.KEWX.FW.A.0004.190413T1700Z-190414T0100Z/
/O.NEW.KEWX.FW.W.0004.190413T1700Z-190414T0100Z/
Maverick-Zavala-Frio-Dimmit-
308 PM CDT Fri Apr 12 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CDT Saturday. The Fire Weather Watch is
no longer in effect.

* WINDS...Northwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
387 
WWUS84 KEWX 130827
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
327 AM CDT Sat Apr 13 2019

...A DRY COLD FRONT WILL BRING CRITICAL FIRE WEATHER CONDITIONS
TO THE RIO GRANDE PLAINS TODAY...

.A storm system will move through Texas today, bringing a cold 
front without much rainfall to the Rio Grande Plains. Northwest 
winds behind the front will lower humidities into the teens while 
gusting up to 40 MPH at times. These breezy and dry conditions 
will result in favorable conditions for the spread of fires.

TXZ217>219-228-140100-
/O.CON.KEWX.FW.W.0004.190413T1700Z-190414T0100Z/
Maverick-Zavala-Frio-Dimmit-
327 AM CDT Sat Apr 13 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO
GRANDE PLAINS...

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
959 
WWUS84 KEWX 131926
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
226 PM CDT Sat Apr 13 2019

...DRY WEATHER CONDITIONS AND STRONG NORTHWEST TO NORTH WINDS BRING
CRITICAL FIRE WEATHER CONDITIONS TO THE RIO GRANDE PLAINS 
THIS AFTERNOON THROUGH EARLY EVENING...

.In the wake of a strong cold front that moved across the area
earlier, strong northwest to north winds behind the front will 
lower humidities into the lower 20s while gusting up to 40 MPH at
times. These breezy and dry conditions will result in favorable 
conditions for the spread of fires through this evening.

TXZ217>219-228-140100-
/O.CON.KEWX.FW.W.0004.000000T0000Z-190414T0100Z/
Maverick-Zavala-Frio-Dimmit-
226 PM CDT Sat Apr 13 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
748 
WWUS84 KEWX 140124
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
824 PM CDT Sat Apr 13 2019

TXZ217>219-228-140230-
/O.EXP.KEWX.FW.W.0004.000000T0000Z-190414T0100Z/
Maverick-Zavala-Frio-Dimmit-
824 PM CDT Sat Apr 13 2019

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY....

Wind speeds will decrease and humidity will rise through the
remainder of the evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 3:06 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 12, 3:06 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
306 PM CDT Fri Apr 12 2019

.SHORT TERM (Tonight through Saturday Night)...
A potent upper level disturbance will approach Texas overnight
tonight. The atmosphere ahead of the system is primed, especially
across the Rio Grande and Edwards Plateau tonight into Saturday
morning. The 12z high resolution models picked up on this ripe
atmosphere and began to indicate isolated showers and thunderstorms
forming across the Rio Grande Plains between 11 pm and 6 am. Model
soundings from the models suggest that there will be plenty of shear,
helicity, and CAPE in these areas to produce strong to severe
thunderstorms. The Storm Prediction Center upgraded these areas to a
slight risk of severe storms for the overnight hours highlighting the
possibility of large hail and tornadoes, along with straightline
winds. This looks reasonable as soundings indicate 1300-2000 j/kg of
CAPE, over 200 m2s-2 of helicity, and decent shear (~20 knots 0-1 km
and ~30-40 knots of 0-6 km). As storms push eastward the environment
moderates slightly and some general weakening will be possible with
the storms, although one or two strong to severe storms could sustain
themselves into the I-35 corridor by morning. Showers and storms
should move across the I-35 corridor mid-Saturday morning, pushing
east of I-35 after noon. Environmental conditions do improve to the
east of I-35 so strong to severe storms will once again be possible
by late morning and into the early afternoon in these areas. By mid-
afternoon the bulk of the rain will have swept east out of the area
as the front moves through. A few of the high resolution models do
show some isolated storms forming on the backside of the surface low
as the upper trough swings through the area. For this reason have
kept PoPs in tomorrow through the evening hours, although most areas
will be dry after about noon on Saturday.

Critical Fire Weather conditions are forecast for Saturday across
parts of the Rio Grande Plains due to the windy and dry conditions.
Please see the fire weather section of the AFD below, the Fire
Weather Forecast, and/or the Red Flag Warning for more on this.

&&

.LONG TERM (Sunday through Friday)...
With the front pushing east of the area drier and cooler air will
filter into South Central Texas. In the wake of the upper low cold
air advection and north winds will drop temperatures into the 40s for
Sunday morning. With the surface high along the Texas Coast, Sunday
will be a pleasant day with decreasing winds, sunny skies, and highs
in the 70s. It will be a great day to get out and enjoy a beautiful
Palm Sunday. As the high shifts off to the east southerly flow
returns for Monday and Tuesday. Breezy conditions are possible across
the west Monday afternoon with the pressure gradient tightening. Dry
weather continues into Tuesday as temperatures begin to warm and
moisture pools ahead of the next storm system.

The next upper level trough enters the Central Plains on Wednesday.
Compared to Saturday's trough the mid-week one will be broader and
further north...tracking across Kansas rather than the Texas Red
River Valley. This will mean that the dynamics will be further from
Central Texas likely resulting in less total rainfall. The trough
should help the West Texas Dryline push eastward on Wednesday,
followed by a front Wednesday night and Thursday morning. The best
chance for rain looks to be across areas along and east of the I-35
corridor. Ahead of Wednesday's system highs will return to the upper
80s and lower 90s across South Central Texas, temperatures that are
well above where they should be for mid-April. Behind the front
though for Thursday cold air advection returns and cools temperatures
back down to normal as the area dries out for Thursday into the end
of the week.

&&

.FIRE WEATHER...
While parts of the Rio Grande Plains did see some rain last weekend,
and a few areas could see an isolated storm tonight through tomorrow
morning, this area has been mainly characterized by dry conditions
and growing drought. With fairly dry fuels, combined with low
relative humidity values and gusty winds near critical fire weather
is possible today across Val Verde county, with elevated, near
critical and critical fire weather expected Saturday. Winds will be
gusty Saturday afternoon and with the lowest relative humidity values
(in the teens) Maverick, Zavala, Dimmit, and Frio Counties have been
placed in a Red Flag Warning for Saturday afternoon due to critical
fire weather expected in these areas. Winds decrease on Sunday,
although relative humidity values west of I-35 remain below 30
percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  79  47  72  51 /  50  80  -    0   0
Austin Bergstrom Intl Airport  64  79  47  72  49 /  50  80  -    0   0
New Braunfels Muni Airport     64  80  46  73  49 /  50  70   0   0   0
Burnet Muni Airport            61  73  43  69  50 /  60  80   0   0   0
Del Rio Intl Airport           60  79  48  77  54 /  60  20   0   0   0
Georgetown Muni Airport        62  77  44  70  50 /  50  80  -    0   0
Hondo Muni Airport             63  82  46  77  50 /  50  40   0   0   0
San Marcos Muni Airport        64  80  46  72  49 /  50  70   0   0   0
La Grange - Fayette Regional   67  81  47  70  49 /  50  80  -    0   0
San Antonio Intl Airport       65  81  47  74  52 /  50  60   0   0   0
Stinson Muni Airport           65  81  49  74  51 /  40  50   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM CDT Saturday for Dimmit-Frio-
Maverick-Zavala.

&&

Aviation...Runyen
Short-Term/Long-Term...Treadway
Public Service/Data Collection...EWilliams/YB
Hazardous weather outlook, Apr 12, 2:09 PM CDT, 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
209 PM CDT Fri Apr 12 2019

TXZ171>173-183>194-202>209-217>225-228-131915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
209 PM CDT Fri Apr 12 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Near-critical fire weather conditions are expected from gusty and
dry south winds over Val Verde County this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered strong to severe storms are possible between
midnight tonight and 6AM Saturday near and west of an Eagle Pass
to Fredericksburg line. Very large hail, possibly in excess of
golfball size, damaging straight-line winds, and an isolated
tornado or two are possible across this region.

A few strong to severe thunderstorms are possible 6AM to noon
near and north of a Fredericksburg to New Braunfels to
Hallettsville line. Gusty winds and small hail appear to be the
primary threats.

A Red Flag Warning is in effect for portions of the Rio Grande
Plains and Brush Country Saturday afternoon and evening due to
gusty winds and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:43 AM CDTFire Weather WatchEWXDimmit, Frio, Maverick, Zavala11 hr

Nearby

Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.